Neuropathy and Chemotherapy

One challenging experience for cancer patients is the development of nerve damage from the toxic effects of chemotherapy. It usually presents as numbness and/or tingling in the extremities–mainly in the feet, but the hands can be affected as well.

The scientific name for this is chemotherapy-induced peripheral neuropathy. What it’s called, however, is less important than how common it is. A recent meta-analysis of clinical research revealed that chemotherapy-induced neuropathy has a high prevalence rate of almost 68.1% within the first month of chemotherapy, 60% at the 3-month mark, and 30% at 6 months.

Many chemotherapies are known to be responsible for neuropathy such as cisplatin, oxaliplatin, Taxol, Taxotere, vincristine, navelbine, and Capecitabine. The complete list is much longer than these few chemotherapies and includes many recently introduced biologic agents and tyrosine kinase inhibitors.

Conventional treatment:  

The most common conventional treatment for chemo-induced nerve pain is Gabapentin.  However, the evidence does not show any real improvement of symptoms. 

Alternative and complementary treatments: 

The evidence for complementary and alternative treatments for this complaint is mixed.  

Compounds like alpha lipoic acid and L carnitine have had some trials, but administration (by mouth or by IV) have resulted in inconclusive outcomes. The best evidence seems to support the use of omega 3 fatty acids and acupuncture

Dr. Ehab Mohammed practiced oncology for over 20 years before becoming a naturopathic doctor and has published 33 scientific research articles in recognized medical journals.

If you have questions about alternative cancer care or minimizing the side-effects of conventional treatments, you can book a complimentary meet-the-doctor visit with Dr. Ehab here.

 

Don't miss another StoneTree article!

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *